How real is Gulf War syndrome?

A panel has concluded that so-called Gulf War syndrome is caused by pills taken by American troops to neutralize the effects of nerve gas.

The soldiers ingested the medication, known as pyridostigmine bromide, in addition to insecticides. Together they comprised a class of medications known as acetylcholinesterase inhibitors.

Gulf War syndrome is reported to affect over 200,000 soldiers, with symptoms including “combination of memory and concentration problems, persistent headache, unexplained fatigue, and widespread pain, and can also include chronic digestive difficulties, respiratory symptoms, and skin rashes.”

The Veterans Health Administration, already severely cash-strapped in terms of providing mental health services, better be funded with the appropriate resources to find an effective treatment. In fact, the panel suggested $60 million annually to start.

There is no question the condition will comprise a bulk of cases that physicians outside the VA system will have no experience dealing with.

topics: va, gulf war

✓ Join 150,000+ subscribers
✓ Get KevinMD's most popular stories